Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2003, 3:13 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 3:13 PM CDT (20:13 UTC)
- Expired
- May 8, 2003, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Lawrence County, IL, Richland County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
014 WUUS53 KILX 082013 SVRILX ILC101-159-082100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTHEAST ILLINOIS RICHLAND COUNTY IN SOUTHEAST ILLINOIS * UNTIL 400 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SCHNELL...OR ABOUT 11 MILES SOUTHWEST OF OLNEY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NOBLE CALHOUN OLNEY CLAREMONT SUMNER BRIDGEPORT LAWRENCEVILLE ST. FRANCISVILLE BIRDS THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...DAMAGING HAIL IN EXCESS OF AN INCH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3874 8826 3862 8826 3859 8766 3887 8761 $$ BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:05 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 8, 2:05 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT THU MAY 8 2003 NUMEROUS FCST CONCERNS IN THE SHORT TERM...STEMMING AROUND SVR WEATHER THREATS AND HEAVY PCPN POSSIBILITIES. LOOKS LIKE ONE ROUND LATER TONIGHT THAT MAY BE MORE OF A HEAVY RAINER...WITH A MUCH MORE SERIOUS LOOKING SEVERE SITUATION LATE TOMORROW AFTERNOON AND EVENING. LATEST SFC CHART SHOWING THE WARM FRONT HAS NOW PROGRESSED NWRD TO AROUND CHI...EXTENDING ACROSS N IN AND CNTRL OHIO. MAIN SFC LOW NOW OVER S-CNTRL MN WITH COLD FRONT DROPPING SWRD OVER IA AND NW MO. SFC DEWPOINTS HAVE SOARED INTO THE LOW 70S AND TEMPS INTO THE LOW AND MID 80S. SAT PICS SHOWING THAT THE CU FIELD HAS DEVELOPED TODAY AS EXPECTED...BUT WEAK CAP KEEPING THINGS AT BAY THUS FAR. MODELS LOOKS SIMILAR THE NEXT FEW DAYS SO NO REAL STRONG PREFERENCE. PER HPC DISCUSSIONS/CHAT ROOM...HEAVED LEANED AWAY FROM GFS SOLUTION OF UPPER LOW OVER PLAINS STATES WED/THU AND WENT WITH A SLIGHTLY MORE OPTIMISTIC ECMWF SOLUTION. SENSIBLE WEATHER...MODELS SHOWING VERY STRONG INSTABILITY THIS AFTERNOON OVER S IL AND SOUTHERN PORTIONS OF OUR CWA...WILL HAVE TO WATCH THIS AREA FOR SOME LATE AFTERNOON/EARLY EVENING CONVECTION..SOME OF WHICH COULD BE SEVERE. OVERALL THOUGH...EXPECT THE MAIN SHOW TONIGHT TO BE AFTER MIDNIGHT. LATEST MODEL RUNS HAVE ALSO SLOWED DOWN THE MCS LOOKING ACTIVITY ABOUT 3-6 HOURS ALSO. NOTED LATEST QPFERD GRAPHICS...WILL DEFINITELY MAKE MENTION OF HEAVY RAINS IN ZONES BUT WILL HOLD SHORT OF ISSUING A FFA. COULD ALSO BE SOME ISOLATED SEVERE TONIGHT (INITIALLY) ALSO. EXPECT SHRA/TSRA LIKELY IN THE MORNING TOMORROW. THEN LOOK FOR A CALM PERIOD MIDDAY-AFTERNOON AS THE ATMOSPHERE RECOVERS/RELOADS. SEVERE THREAT TOMORROW AFTERNOON AND EVENING LOOKS PRETTY SERIOUS AND AGREE WITH SPC MODERATE THREAT. OUR THINKING AT THIS TIME IS AFTER 21Z TOMORROW...POSSIBLY CLOSER TO 00Z AND LASTING UNTIL 06-07Z OR SO. MAY GO AHEAD AND MAKE MENTION OF SOME STORMS POSSIBLY SEVERE FOR TOMORROW AFTERNOON ALTHOUGH DONT NORMALLY MENTION IT THAT FAR IN ADVANCE. WE WILL ALSO FRESHEN UP THE HWO PRODUCT AGAIN THIS AFTERNOON. SUNDAY LOOKS MUCH CALMER...COOLER. CHC SHOWERS ACROSS THE NORTHERN HALF OR SO. HIGH TEMPS COME BACK DOWN INTO THE LOW-MID 60S. COOLER AND MUCH MORE STABLE WEATHER TO DOMINATE MOST OF NEXT WEEK. I KEPT MON-TUE PARTLY CLOUDY AND NO PCPN. DROPPED MENTION OF ALL POPS ON WED. HPC FEELING THAT THE GFS IS WAY OVERDOING THE CENTRAL-UPPER PLAINS LOW WED-THU AND ENSEMBLE MEANS DONT SUPPORT IT. LEANED MORE TOWARD THE ECMWF. KEPT LOW CHC POPS IN DATABASE FOR (FOR NOW) ON THU OVER S 2/3 OF CWA. KEPT FRIDAY DRY. ISC GRIDS ALREADY SENT. FURTHER COORDINATION WELCOME. .ILX...NONE. HALL
Hazardous weather outlook, May 8, 12:39 PM CDT, 2 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LINCOLN IL 1239 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THROUGH THIS EVENING. CURRENT INDICATIONS SUGGEST THE MAIN SEVERE WEATHER THREAT IN THIS AREA WILL BE BETWEEN THE HOURS OF NOON AND MIDNIGHT. LOW PRESSURE OVER EASTERN COLORADO THIS MORNING IS EXPECTED TO SHIFT NORTHEAST INTO SOUTHWESTERN MINNESOTA BY DAYBREAK FRIDAY. A WARM FRONT STRETCHED EAST OF THE LOW WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM ACROSS MISSOURI AND THE SOUTHERN HALF OF ILLINOIS THIS AFTERNOON...THEN SHIFT NORTHWARD THIS EVENING AND INTO THE OVERNIGHT HOURS. THE RISK OF SEVERE WEATHER WILL BE FOUND ACROSS CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...LIFTING INTO NORTHERN ILLINOIS AROUND MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER RISK OF SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST ILLINOIS SATURDAY AFTERNOON AND SATURDAY NIGHT. ANOTHER AREA OF LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS SATURDAY MORNING. THIS LOW WILL MOVE NORTHEASTWARD...BRINGING A WARM FRONT NORTH INTO ILLINOIS LATER IN THE DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AS IT MOVES NORTH THROUGH ILLINOIS SATURDAY AFTERNOON SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY AND SATURDAY NIGHT ACROSS ALL OF CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:49 PM CDT | Tornado Warning | ILX | Clay, Effingham | 41 min |
| May 8, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 31 min |
| May 8, 4:30 PM CDT | Tornado Warning | ILX | Clay, Effingham, Jasper, Richland | 60 min |
| May 8, 5:08 PM CDT | Tornado Warning | ILX | Crawford, Lawrence | 37 min |
| May 8, 5:18 PM CDT | Flash Flood Warning | ILX | Effingham | 3 hr |
| May 8, 5:30 PM CDT | Flash Flood Warning | ILX | Lawrence | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.